Wisconsin, 2004

Hail and Damaging Winds in Wisconsin, April 18, 2004

April 18, 2004 · NWS GRB · 10 events in 3 counties and zones

An intense area of low pressure moved toward Wisconsin from the plains as a warm front lifted north across the state. Severe thunderstorms developed in north-central Wisconsin in the vicinity of the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$320,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

An intense area of low pressure moved toward Wisconsin from the plains as a warm front lifted north across the state. Severe thunderstorms developed in north-central Wisconsin in the vicinity of the front. These storms produced hail as large as golf balls in Vilas county at Conover and near Sayner. Wind gusts estimated at 75 mph caused considerable damage in Eagle River (Vilas co.) where part of the roof was torn off a high school gymnasium, a wall of a convenience store was damaged and a tree toppled onto a church, puncturing a hole in the roof. A small building was destroyed at a marina 2 miles east of Eagle River. Trees and power lines were downed across much of Vilas county and around 7,400 customers in the county lost electrical service.Wind gusts estimated at 75 mph downed about 200 trees, causing damage to 10 homes, and dime size hail fell at Keyes Lake in Florence county. A nursing home, a high school athletic complex and 2 businesses sustained damage in Florence (Florence co.). Thunderstorm winds downed trees around Alvin in Forest county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Apr 18, 3:00 AM CST, 2 hours 45 minutes earlier.

Area forecast discussion, Apr 18, 3:00 AM CST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
400 AM CDT SUN APR 18 2004

.DISCUSSION...FOCUS IS ON SVR POTENTIAL TDA AND TNGT. FRONT LIFTG NWD
DESPITE CONVECTION FIRING N OF THE SFC BOUNDARY. ALL MODELS NOW SHOWED
THE FRONT WORKING INTO NRN WI BY AFTN...AND THAT SEEMED REASONABLE. PREV
FCST RIGHT ON TRACK IN SHIFTING CURRENT MCS NE OF THE AREA AND HAVING A
BREAK IN THE PCPN UNTIL LATE TDA. STILL A RISK OF SVR HAIL IN THE
ELEVATED TSRA N OF THE SFC FRONT. EXPECT GUSTY SSW WINDS IN THE WARM
SECTOR...SO WENT WITH A WIND ADVISORY FOR THE AFTN INTO TNGT. WENT ABV
GUID WITH TEMPS. ONLY CONCERN WAS THAT THE WARM SECTOR WAS NOT AS CLEAN
AS THE PAST FEW DAYS...WITH MORE CI AND SOME AC EXPECTED. IT WL BE
INTERESTING TO SEE IF THE STG SSWLY WINDS CAN KEEP LAKE BREEZE FM
WORKING INLAND. SUSPECT THE FLOW IS A BIT TOO SLY...AND THAT LAKESHORE
AREAS WL EXPERIENCE SOME COOLING.

WITH THE FCST AREA IN THE WARM SECTOR...THE MAIN SVR THREAT WL COME LATE
THIS AFTN INTO TNGT AS THE SFC LOW HEADS FOR NW WI. THE COLD FRONT
ITSELF DOES NOT GET INTO THE NW PART OF THE FCST AREA UNTIL ARND
MIDNIGHT. HOWEVER...FCST SOUNDINGS SHOWED LITTLE CONVECTIVE INHIBITION
IN THAT AREA...SO EXPECT DEVELOPMENT SOONER DUE TO LOW-LEVEL CONVERGENCE
NR THE WARM FRONT. THINK AREAS FARTHER SE WL NEED TO WAIT FOR THE
FRONT...AND THE LOW-LEVELS WL BE STARTING TO STABILIZE BY THEN.
HOWEVER...ETA CRANKS 850 MB WINDS UP TO 80 KTS DURING THE LATE EVENING.
ALTHOUGH THAT WAS PROBABLY OVERDONE...THE OTHER MODELS STILL HAD WINDS
ARND 60 KTS. WITH SUCH STG WINDS AT LOW-LEVELS...ANY CONVECTION THAT
DOES WORK INTO THE AREA COULD EASILY GENERATE DAMAGING WIND GUSTS.

NOT MUCH OPPORTUNITY TO LOOK AT AND ADJUST THE REST OF THE FCST. NEXT
CHC OF PCPN WL COME TUE NGT/WED AS ANOTHER STORM SYSTEM HEADS ACRS THE
GREAT LAKES RGN. THAT SYSTEM SHOULD BE WEAKER AND TRACK FARTHER SOUTH...
SO WENT WITH STRATIFORM PCPN.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...

WIND ADVISORY IN EFFECT FROM 3 PM UNTIL MIDNIGHT
WIZ005-010>013-

WIND ADVISORY IN EFFECT FROM NOON UNTIL MIDNIGHT
WIZ018>022-030-031-035>040-045-048>050-073-074-

&&

SKOWRONSKI
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Apr 18, 5:00 AM CST, 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
600 AM CDT SUN APR 18 2004

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-191100-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE-
LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR-
MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-
WINNEBAGO-CALUMET-MANITOWOC-
600 AM CDT SUN APR 18 2004

...SEVERE WEATHER POSSIBLE TODAY AND TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER THE FAR WESTERN
PORTION OF THE AREA...AND A SLIGHT RISK ACROSS THE REST OF THE AREA.

SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE ACROSS NORTHERN
WISCONSIN UNTIL MID-MORNING. THE STORMS WILL THEN SHIFT NORTHEAST OF THE
AREA. A FEW OF THESE STORMS COULD PRODUCE LARGE HAIL.

THE POTENTIAL EXISTS FOR A SIGNIFICANT SEVERE WEATHER OUTBREAK LATE
THIS AFTERNOON AND THIS EVENING. SEVERE STORMS ARE EXPECTED TO FORM OVER
EASTERN MINNESOTA AND WESTERN WISCONSIN DURING THE AFTERNOON...AND THEN
MOVE NORTHEAST INTO CENTRAL AND NORTH-CENTRAL WISCONSIN. THE STORMS WILL
BE CAPABLE OF PRODUCING VERY LARGE DESTRUCTIVE HAIL AND DAMAGING
STRAIGHT-LINE WINDS. THE GREATEST RISK OF SEVERE WEATHER IS WEST OF A
LINE FROM MARSHFIELD...TO WAUSAU...TO CRANDON...AND WILL OCCUR BETWEEN 3
PM AND 9 PM.

THE STORMS WILL LIKELY WEAKEN AS THEY MOVE TOWARD EASTERN WISCONSIN.
HOWEVER...WITH VERY STRONG WINDS JUST ABOVE THE SURFACE...THE STORMS
WILL CONTINUE TO POSE A RISK OF DAMAGING WINDS WELL INTO THE NIGHTTIME
HOURS.

THIS OUTLOOK WILL BE UPDATED AT NOON. BE SURE TO MONITOR WEATHER
FORECASTS THROUGHOUT THE DAYTIME HOURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED LATE THIS AFTERNOON AND THIS
EVENING.

SKOWRONSKI
WWW.CRH.NOAA.GOV/GRB

The radar

The Marquette radar (KMQT), 190 km away, was scanning. The volume nearest the first event began at 11:43 UTC.

Open the radar archive at this moment

Event by event

7 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Vilas

When
April 18, 5:45 AM CST
Where
Vilas County, Lac du Flambeau
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
45.967, -89.883

Hail, Vilas

When
April 18, 5:50 AM CST to 6:05 AM CST
Where
Vilas County, Arbor Vitae
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
45.917, -89.650

Hail, Vilas

When
April 18, 8:45 AM CST
Where
Vilas County, Winchester
Measured
0.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
46.217, -89.900

Hail, Vilas

When
April 18, 8:57 AM CST
Where
Vilas County, Arbor Vitae
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
45.917, -89.650

Hail, Vilas

When
April 18, 8:58 AM CST to 9:05 AM CST
Where
Vilas County, Boulder Jct
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.117, -89.633

Hail, Vilas

When
April 18, 9:15 AM CST
Where
Vilas County, Conover
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.050, -89.250

Thunderstorm Wind, Vilas

When
April 18, 9:17 AM CST
Where
Vilas County, Eagle River
Measured
65 kt (75 mph) estimated gust
Property damage
$200,000
Reported by
LAW ENFORCEMENT
Coordinates
45.917, -89.250

Thunderstorm Wind, Forest

When
April 18, 9:45 AM CST
Where
Forest County, Alvin
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
45.817, -88.833

Thunderstorm Wind, Florence

When
April 18, 10:08 AM CST
Where
Florence County, 2 mi SW of Florence
Measured
65 kt (75 mph) estimated gust
Property damage
$120,000
Reported by
EMERGENCY MANAGER
Coordinates
45.900, -88.283

Hail, Florence

When
April 18, 10:08 AM CST
Where
Florence County, 2 mi SW of Florence
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
45.900, -88.283

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2004Every state in 2004This day in weather historyWarnings in Wisconsin, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5394861, 5394862, 5394863, 5394864, 5394865, 5394866, 5394867, 5394868, 5394869, 5394870.